Nebraska, 2022

Hail and Damaging Winds in Nebraska, April 21 to 22, 2022

April 21 to 22, 2022 · NWS GID · 5 events in 4 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 10 p.m. CDT on Thursday the 21st and 3:30 a.m. on Friday the 22nd, a cluster of slightly elevated strong-to-severe thunderstorms rumbled across parts of South Central Nebraska, primarily affecting counties along/north of Highway 6 and also areas mainly east of a line from Holdrege-Loup City. Severe-criteria reports were fairly limited but were highlighted by: estimated 65 MPH winds near Clay Center that snapped a 12-inch diameter cedar tree; mesonet-measured wind gusts of 65 MPH near Clarks and 63 MPH near Kearney; quarter size hail in Grand Island and Sutton. Most places received well under 1 inch of rain except for a fairly narrow, southwest-northeast oriented swath of 1.00-1.50 centered from just west of Grand Island up through much of Merrick/Nance counties.

Breaking down timing and storm evolution, the initial convection fired up slightly south of the Highway 6 corridor between 10-11 p.m. CDT, taking the form of a broken west-east oriented line. Over the next few hours, this primarily multicell convective line drifted steadily northward across the I-80 corridor, although along the way an embedded supercell briefly took shape over Clay County. Between 1-3 a.m. CDT the broken, west-east line of storms gradually consolidated into more of a compact cluster centered over Merrick/Nance counties, with the back-edge of the last severe-warned core departing the local area into eastern Nebraska by 3:30 a.m. CDT. This nocturnal event was a classic case of slightly elevated storms blossoming within the leading/north edge of low-level moisture advection and convergence within the heart of a strengthening low-level jet (40-60 knots at 850 millibars). In the mid-upper levels, South Central Nebraska resided under broad southwesterly flow, well-downstream from a large-scale trough coming onshore into California. At the surface, this event focused slightly north of a warm front that gradually lifted from northern KS into central NE over the course of the night. Mesoscale parameters featured 1000-2000 J/kg most-unstable CAPE and 40-50 knots of deep-layer shear, promoting the organized multicell and brief/transient supercell storm mode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 8:50 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 21, 8:50 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
950 PM CDT Thu Apr 21 2022

...Short Term Update...
.UPDATE...
Issued at 950 PM CDT Thu Apr 21 2022

One last quick update before turning things over to incoming night
shift:

- In the very short term, we are finally starting to see our first
  attempts at deeper (but elevated) convection mainly in our east-
  southeast zones. All reasoning from earlier remains intact for
  the possible isolated large hail threat, but it's becoming
  increasingly-evident that this threat should mainly focus within
  Nebraska counties near/east of Hwy 281 before departing east-
  northeast of our CWA by 3-4 AM.

- Looking into tomorrow, made a fairly "cosmetic" change to our
  High Wind Warning to better match the "start time" of our
  eastern-most segment (our eastern two columns of Nebraska
  counties) with the High Wind Watch issued by neighboring WFO OAX
  that goes into effect at 7 PM (previously our eastern segment
  did not officially start until 9 PM). Otherwise left all
  headlines unchanged as far as start-end times and areas for now,
  but obviously overnight shift might make some adjustments.

UPDATE Issued at 828 PM CDT Thu Apr 21 2022

Just a few quick notes/details about this evening's potential
severe storm threat:

- Recently updated our Hazardous Weather Outlook (HWOGID) to add a
  bit of detail to this evening-tonight's severe storm threat (and
  also to re-organize the various Friday-Friday night hazards a
  bit.

- Solely regarding the rest of tonight: obviously the main concern
  is the continued risk for a few strong to severe storms (mainly
  of the at-least-slightly-elevated variety). Various models
  (including latest HRRR) indicate our primary window of
  opportunity for strong-severe activity (and really storms in
  general) will be 9PM-3AM, and primarily favoring counties
  near/east of Hwy 281. This areas will be in the heart of a
  strong low level jet axis, and per RAP13 soundings/plan view
  storms should mainly be rooted in the 850-700 millibar layer,
  and have a good 1000-2000 J/kg most-unstable CAPE to work with,
  along with decent deep-layer shear of 40-50KT. The primary
  threat will surely be large hail up to around ping pong ball
  size, but hail this large will surely be the exception with most
  smaller. By around 3 AM, most models are in good agreement that
  most all convection should be departed off to our east-
  northeast, leaving only expansive lower clouds/possible drizzle
  in its wake.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 232 PM CDT Thu Apr 21 2022

Cloud cover has been thickening to our south this afternoon
across Kansas where a warm front resides and is expected to lift
north later this afternoon and through the evening hours. While
some light precip could develop in the area of warm air advection
this evening and overnight...there will also be a chance for
thunderstorms near the warm frontal boundary as it lifts
north...with CAMS indicating convective development this evening
mainly near and just north of the state line. If this area is able
to develop...plenty of instability to justify severe storms...with
severe hail being the primary threat...although strong
thunderstorm wind gusts will also be possible with these elevated
storms. Late in the night...storm activity should shift mainly
east and closer to the axis of the LLJ...and could even see some
patchy fog develop again across western areas as hinted at by
HRRR.

As we turn to Friday...the warm front should be well north of the
area and clearing skies with record temps are forecast across the
area. As a system then approaches from the west...the pressure
gradient will tighten across the region and very strong winds are
expected to develop across the local area...and decided to issue
a high wind warning that extends into the evening and overnight
hours as a very strong surge of winds is forecast just ahead of
the actual cold front. At the same time...expanded in time and
coverage the Red Flag warning for tomorrow...as while relative
humidity values may be marginal...the very dry fuels and strong
winds will make conditions ripe for a dangerous fire weather day.

While there could be some isolated severe development during the
afternoon hours Friday near the dryline that clips western
portions of the local area...the more widespread severe threat
appears to be during the late evening and overnight hours Friday
along the actual cold front. With the front itself...isolated
large hail and damaging wind gusts will be the main concern
tomorrow night...with any tor threat likely only existing near the
aforementioned dry line during the afternoon/early evening hours.

Beyond Friday...temperatures will drop down back below climo to
finish out the weekend and start next week...before rebounding
above normal towards the middle portion of the week as a ridge of
high pressure slowly transitions across the plains. At the same
time dry weather and several "breezy" days will likely result in
multiple days with fire weather concerns...with Tuesday presently
appearing to be the most critical day.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 828 PM CDT Thu Apr 21 2022

General overview:
For sure, this is a rather complex forecast and have tried to
simplify TAFs as much as possible. Confidence is high in VFR
conditions both right away these first few hours, and then again
mid-late Fri AM and through the end of the period. However, the
"in between" hours feature a high likelihood of sub-VFR ceiling
(IFR/MVFR) and perhaps at least slightly sub-VFR visibility
(mainly due to possible drizzle). There will also be a window of
opportunity primarily 03-06Z for showers/thunderstorms (with an
outside chance of hail at either terminal). The other "big issue"
will be winds, as modestly-windy east-southeast winds this evening
will gradually give way to outright-windy south winds during the
day Friday (there is also a likelihood of modestly-strong low
level wind shear late tonight-Fri AM). Read on for more element-
specific details...

Ceiling/visibility/precipitation trends:
Compared to previous TAFs, have hit low ceiling harder, as MVFR is
likely as early as 02-03Z, with IFR increasingly-possible after
06Z. As low clouds become established, at least intermittent light
drizzle is likely as well, which could easily reduce visibility to
at least MVFR at times. The low clouds/drizzle will gradually
vacate from west-to-east after daybreak Friday, and have a return
to VFR aimed at 14Z KEAR/16Z KGRI. In addition to drizzle,
showers/thunderstorms (a few possibly strong) are likely in the
general area especially between 03-06Z, and have kept a generic
"vicinity thunderstorm" (VCTS) for now. Should any stronger storms
directly impact the terminals, hail up to around ping pong ball
size cannot be ruled out. Last but not least, at least patchy
blowing dust cannot be ruled out Friday afternoon, which could
also reduce visibility to some degree.

Winds:
- Surface winds:
This evening and overnight, modestly-windy east- southeast winds
will prevail (generally sustained 15-20KT/gusting 20-30KT). Then
during the day Friday winds will transition southerly and pick up
a notch, with especially the afternoon hours featuring sustained
around 30KT/gusts around 40KT.

- Low level wind shear (LLWS):
Have largely maintained an official inclusion of LLWS, focusing
06-14Z. This will be due to southerly winds accelerating to around
45KT especially between roughly 1500-2000 ft. AGL, thus resulting
in a solid 30-35+KT of shear magnitude between the surface and
this level.

&&

.FIRE WEATHER...
Issued at 232 PM CDT Thu Apr 21 2022

Dangerous fire weather conditions are anticipated across the local
area Friday afternoon and into the evening hours as very strong
winds will combine with dry fuels...record warmth and marginal
relative humidity values. While the focus of the most critical
conditions will be along and west of highway 281...engaging in
activities that could result in fire ignition tomorrow across any
portion of the local area is highly discouraged.

While cooler air will filter in across the area behind a cold
front late Friday night...drier air will also follow...and
multiple days with near-critical fire weather concerns are
forecast over the weekend and into at least the middle of next
week. At this time...Tuesday looks like another potentially
critical fire weather day as temperatures rebound, relative
humidity values drop, and winds increase out of the south.

&&

.CLIMATE...
Issued at 828 PM CDT Thu Apr 21 2022

Near-record to perhaps record-breaking warmth is forecast for
Friday, April 22. Details follow for both Grand Island and
Hastings (our two primary locations for which we track official
records):

- Grand Island: current forecast 93 (record 94 in 1989)
- Hastings:     current forecast 92 (record 93 in 1937)

Record warm low temperatures appear unlikely due to low
temperatures Friday morning forecast to be in the 50s, which is
well below the record warm lows in the mid to upper 60s for April
22.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 7 PM Friday to 5 AM CDT Saturday for
     NEZ041-048-049-063-064-076-077-086-087.

     High Wind Warning from noon Friday to 3 AM CDT Saturday for
     NEZ039-040-046-047-060>062-072>075-082>085.

     Red Flag Warning from noon to 9 PM CDT Friday for NEZ039-040-046-
     047-060>062-072>075-082-083.

KS...High Wind Warning from noon Friday to 3 AM CDT Saturday for
     KSZ005>007-017>019.

&&

UPDATE...Pfannkuch
DISCUSSION...Rossi
AVIATION...Pfannkuch
FIRE WEATHER...Rossi
CLIMATE...Rossi/Pfannkuch
Hazardous weather outlook, Apr 21, 8:34 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
934 PM CDT Thu Apr 21 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
934 PM CDT Thu Apr 21 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Through around 3 or 4 AM, isolated to scattered thunderstorm
development is possible almost anywhere in the outlook area, but
most favors Nebraska counties near and east of the Highway 281
corridor. There is a Marginal to Slight Risk that a few storms
could be strong to severe, with the primary threat being hail up
to around ping pong ball size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday into Friday night features several weather concerns.

First of all, intense south winds will develop area-wide,
especially during the afternoon and evening hours, with sustained
speeds of 30 to 40 MPH and gusts of 45 to around 60 MPH. In fact,
some of the very-strongest winds might not occur until after
sunset. As a result, a High Wind Warning will be in effect for the
entire outlook area starting at either 12 PM or 7 PM Friday, and
running through either 3 AM or 5 AM Saturday.

These strong south winds, combined with unseasonably-hot
temperatures and low relative humidity, will promote near-critical
to critical fire weather conditions, especially within most
counties along and west of Highway 281, where a Red Flag Warning
will be in effect from 12 PM to 9 PM.

In addition to fire danger Friday, the very strong south winds
will likely promote areas of blowing dust and varying degrees of
reduced visibility, especially during the afternoon and evening.

Last but certainly not least, the entire outlook is under a Slight
or Enhanced Risk for a few severe thunderstorms between early
Friday evening and early Saturday morning. The overall-greatest
risk is focused within counties west of the Highway 281 corridor,
which stand the best chance of not only seeing perhaps isolated
storm development mainly between 7 PM and midnight, but also a
better chance of seeing a line of storms move in from the west
primarily between midnight Friday night and 5 AM Saturday morning.
With any storms that might develop prior to midnight, the main
hazards will be large hail and damaging winds, with an outside
chance for a tornado. With any storms that develop or move in from
the west after midnight Friday night, the primary threat will
likely be damaging winds.

Getting beyond Friday night's various hazards, the main day-to-
day weather concern returns to being primarily fire weather. In
fact, each afternoon through the next week will likely feature
near-critical conditions, with at least limited critical conditions
possible. While fire weather issues will be best assessed one day
at a time, at least in the shorter term, widespread near-critical
conditions are likely Saturday afternoon, with critical
conditions most favored in north central Kansas where relative
humidity will be lowest. However, the entire area will see fairly
strong southwest to west winds gusting at least 30 to 40 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail that might
occur overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Apr 21, 9:25 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
1025 PM CDT Thu Apr 21 2022

NEZ073>075-220400-
Adams NE-Phelps NE-Kearney NE-
1025 PM CDT Thu Apr 21 2022

...Strong thunderstorms will impact portions of eastern Phelps, Adams
and Kearney Counties through 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holstein to Holdrege. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Norman around 1030 PM CDT.
  Holstein around 1035 PM CDT.
  Roseland around 1040 PM CDT.

Other locations in the path of these storms include Kenesaw, Juniata,
Prosser, Hastings and Hansen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 9942 4065 9890 4070 9872 4070 9828
      4067 9828 4036 9855 4038 9951
TIME...MOT...LOC 0324Z 214DEG 32KT 4040 9870 4042 9939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Apr 21, 9:32 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1032 PM CDT Thu Apr 21 2022

NEZ075-076-220400-
Adams NE-Clay NE-
1032 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of Clay and eastern
Adams Counties through 1100 PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deweese, or 16 miles southeast of Hastings, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairfield and Glenvil around 1040 PM CDT.
  Clay Center around 1050 PM CDT.

Other locations in the path of this storm include Harvard, Sutton and
Saronville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4055 9783 4035 9800 4035 9848 4036 9856
      4070 9829 4070 9782
TIME...MOT...LOC 0332Z 214DEG 32KT 4041 9818

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, Apr 21, 10:01 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1101 PM CDT Thu Apr 21 2022

NEZ061>063-073>076-220430-
Buffalo NE-Adams NE-Hamilton NE-Hall NE-Clay NE-Phelps NE-Kearney NE-
1101 PM CDT Thu Apr 21 2022

...Strong thunderstorms will impact portions of northwestern Clay,
northeastern Phelps, Adams, northern Kearney, southwestern Hamilton,
Buffalo and Hall Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elm Creek to near Kenesaw to near Glenvil.
Movement was north at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hastings, Gibbon and Inland around 1110 PM CDT.
  Shelton around 1115 PM CDT.
  Trumbull and Hansen around 1120 PM CDT.

Other locations in the path of these storms include Wood River,
Amherst, Doniphan, Giltner and Miller.

This includes Interstate 80 between mile markers 255 and 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 9829 4049 9875 4059 9948 4067 9947
      4067 9942 4070 9943 4095 9942 4091 9828
      4087 9828 4091 9824 4091 9799
TIME...MOT...LOC 0400Z 190DEG 28KT 4066 9937 4066 9874 4053 9832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wesely

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
April 21, 10:17 PM CST
Where
Buffalo County, 2.51 mi ESE of Kearney
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -99.040

A wind gust of 63 MPH was measured by a mesonet station located three miles east-southeast of Kearney.

Thunderstorm Wind, Clay

When
April 21, 10:22 PM CST to 10:31 PM CST
Where
Clay County, 4 mi SE of Clay Center to 6 mi ESE of Clay Center
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.489, -97.996

A wind gust of 62 MPH was measured by a mesonet station located four miles southeast of Clay Center. An NWS Cooperative Observer located six miles east-southeast of Clay Center noted wind gusts estimated to be between 55 and 65 MPH, damaging two cedar trees, one of which was 12 inches in diameter.

Hail, Clay

When
April 21, 10:43 PM CST
Where
Clay County, Sutton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.600, -97.850

Hail, Hall

When
April 21, 11:01 PM CST
Where
Hall County, 2.7 mi WNW of Grand Is
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.930, -98.400

Thunderstorm Wind, Merrick

When
April 22, 1:24 AM CST
Where
Merrick County, 4 mi NE of Clarks
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.241, -97.796

A wind gust of 65 MPH was measured by a mesonet station located four miles northeast of Clarks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012041, 1012038, 1012044, 1012045, 1012046.